Colorado, 2012High Wind in Colorado, January 18 to 19, 2012
January 18 to 19, 2012 · NWS GJT · 1 event in 1 county or zone
A strong westerly flow aloft with embedded disturbances in the flow resulted in high winds in a portion of the west central Colorado mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft with embedded disturbances in the flow resulted in high winds in a portion of the west central Colorado mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 18, 10:00 AM MST, 3 hours earlier.
Area forecast discussion, Jan 18, 10:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MST WED JAN 18 2012
.SHORT TERM /REST OF TODAY THROUGH THURSDAY NIGHT/...
CURRENT WIND AND WINTER HIGHLIGHTS LOOK ON TRACK.
A WARM ADVECTIVE CLOUD SHIELD COVERED THE FORECAST AREA THIS
MORNING AS A STRONG POLAR JET STRETCHED FROM SOUTHERN BRITISH
COLUMBIA TO NORTHEAST CO. BOTH WILL BE SHIFTING EAST AS THE DAY
PROGRESSES FOR SOME THINNING IN THE CLOUDS THIS AFTERNOON
ESPECIALLY ACROSS SE UT AND SW CO.
HOWEVER...MID/LOWER LEVEL MOISTURE WILL BE MOVING INTO THE NORTH
LATE TODAY AND TONIGHT FROM THE WEST AS THE PACIFIC MOISTURE TAP
HAS OPENED. REGIONAL RADAR SHOWED LIGHT PRECIPITATION WAS FAIRLY
WIDESPREAD ACROSS ERN OR/SRN ID/NRN NV AND WAS PUSHING INTO NW UT
AND WRN WY.
STRONG WARM ADVECTION TODAY KEEPS NORTHERN SNOWFALL VERY LIGHT.
STARTING THIS EVENING THERE IS AN IMPERFECT OVERRUNNING SIGNATURE
IN THE NORTHERN MOUNTAINS AND PERHAPS A WEAK EMBEDDED RIPPLE IN
THE WESTERLY FLOW...BUT MAINLY THIS LOOKS LIKE AN OROGRAPHIC SNOW
EVENT TONIGHT WITH LITTLE SURFACE REFLECTION OF UPPER DYNAMICS.
700 MB WESTERLY WINDS IN THE 40-55 KT RANGE NORTH OF I-70. THE
HIGHER RESOLUTION MODEL OUTPUT WERE FAVORED FOR SNOW
ACCUMULATIONS.
THURSDAY WILL SEE A DOWNTURN IN SNOW ACCUMULATIONS BUT COLD ADVECTION
AGAIN THURSDAY NIGHT WITH A PASSING 500-300 MB UPPER DISTURBANCE
WILL AGAIN PRODUCE SIGNIFICANT SNOW ACCUMULATION.
CHALLENGE IS HOW BEST TO HANDLE THE VERY STRONG MOUNTAIN WINDS
EXPECTED TODAY MIXING WITH SNOWFALL STARTING IN EARNEST THIS
EVENING. THE MIXTURE OF WIND AND SNOW TO CONTINUE INTO FRIDAY
MORNING. THE IMPACT OF THIS IS LIMITED GEOGRAPHICALLY SO DECIDED
AGAINST A BLIZZARD WARNING BUT HAVE HIGHLIGHTED WIND AND BLOWING
SNOW IN THE WINTER HIGHLIGHTS STARTING THIS EVENING OVER THE NORTHERN
MOUNTAINS. THERE IS OVERLAP OF PRODUCTS AT THIS TIME BUT EXPECT
THE WIND HIGHLIGHTS TO BE CANCELLED AS THE SNOW HIGHLIGHTS GO INTO
EFFECT THIS EVENING.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SNOWFALL EVENT DURING THE SHORT TERM LIKELY TO LINGER INTO FRIDAY AND
CONTINUE TO PRODUCE A FEW MORE INCHES OF SNOW IN NW CO MOUNTAINS INTO
THE MORNING HOURS...THEN TAPER OFF. OTHERWISE...LOOKS LIKE
PROGRESSIVE ZONAL FLOW WILL CONTINUE ACROSS THE WESTERN STATES
THROUGH THE WEEKEND. GFS INDICATING INCREASING MOISTURE SATURDAY
ACROSS OUR CWA AHEAD OF A PARTICULARLY INTENSE AND DEEPENING
SHORTWAVE TROUGH MOVING INTO OUR AREA ON SUNDAY...WITH POTENTIAL FOR
ABOUT A FOOT OF NEW SNOW IN ZONES 4...13...AND 12. EC MODEL NOT AS
IMPRESSIVE...WITH A WEAKER SHORTWAVE MOVING INTO AND ACROSS OUR CWA
FASTER THAN GFS...FOLLOWED BY SHORTWAVE RIDGING ON SUNDAY. LEANING
TOWARDS GFS AND RAISED POPS A LITTLE AFTER COORDINATION WITH IMPACTED
NEIGHBORING WFOS. HOWEVER...DUE TO SOME UNCERTAINTY...REMAINING
RATHER CONSERVATIVE FOR NOW WITH 30 TO JUST OVER 50 PERCENT POPS
ACROSS OUR CWA FROM MIDDAY SATURDAY THROUGH MOST OF SUNDAY.
NONETHELESS...IF SUBSEQUENT MODEL RUNS FAVOR THE CURRENT GFS SOLUTION
FOR THIS WEEKEND...LATER SHIFTS WILL EVENTUALLY NEED TO SIGNIFICANTLY
RATCHET THINGS UP AND HOIST WINTER HIGHLIGHTS WITH CATEGORICAL POPS
FOR MOST MOUNTAIN ZONES...AND AT LEAST LIKELY POPS FOR MOST LOWER
ELEVATION ZONES. AND IF WE DO THIS...WE WILL ALSO NEED TO LOWER MAX
TEMPERATURES FOR THE WEEKEND.
ZONAL FLOW SHOULD THEN CONTINUE OVER THE WESTERN STATES DURING THE
FIRST HALF OF THE WORK WEEK...THOUGH MODELS INDICATE A LITTLE MORE
AMPLITUDE IN THE FLOW. PRESENTLY NOT MUCH CONFIDENCE IN THE TIMING
OF SHORTWAVE TROUGHS MOVING ACROSS OUR AREA DURING THAT PERIOD...SO
IT SEEMS BEST FOR NOW TO JUST LEAVE THE MONDAY THROUGH WEDNESDAY
AUTOMATED PRODUCTION GRIDS ALONE.
&&
.AVIATION /FOR 18Z TAF ISSUANCE/...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THIS EVENING.
CIGS WILL BEGIN LOWERING FOR AREAS NORTH OF I-70 LATER THIS
AFTERNOON AND EVENING. AREAS OF -SN ALONG THE NORTHERN CONTINENTAL
DIVIDE WILL RESULT IN MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES.
ADDITIONALLY...WINDS WILL INCREASE SIGNIFICANTLY TODAY OVER THE
MOUNTAINS ABOVE THE 10000 FOOT LEVEL. WEST WINDS RANGING FROM 40
TO 60 MPH WITH GUSTS TO 75 MPH ARE WILL RESULT IN SIGNIFICANT
MECHANICAL TURBULENCE THROUGH THURSDAY AFTERNOON.
SNOWFALL WILL GRADUALLY INCREASE MAINLY OVER THE MOUNTAINS AFTER
01Z THIS EVENING AND PERSIST AT LEAST INTO EARLY FRIDAY...WITH THE
GREATEST AREA OF LOW CEILINGS AND VISIBILITIES EXPECTED OVER THE
MOUNTAINS NORTH OF I-70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING UNTIL NOON MST THURSDAY FOR ZONES 004-010-012-
013.
WIND ADVISORY UNTIL NOON MST THURSDAY FOR ZONES 018-019.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST FRIDAY
FOR ZONE 004.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
FRIDAY FOR ZONE 013.
UT...NONE.
&&
SHORT TERM...JOE/JAD
LONG TERM....JRP
AVIATION.....JADHazardous weather outlook, Jan 18, 5:01 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST WED JAN 18 2012
COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
501 AM MST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WINDS WILL CONTINUE OVER THE HIGH MOUNTAINS TODAY
AND TONIGHT. HIGH WIND WARNINGS AND ADVISORIES ARE OUT FOR MOST OF
THE MOUNTAINS IN WESTERN COLORADO THROUGH LATE TONIGHT AND THURSDAY
MORNING.
SNOWFALL WILL BEGIN IN EARNEST THIS EVENING OVER THE NORTHERN
MOUNTAINS. WINTER STORM WARNINGS AND ADVISORIES WILL GO INTO EFFECT
THIS EVENING FOR THE NORTHERN COLORADO MOUNTAINS WHERE SNOW AND
BLOWING SNOW WILL MAKE TRAVEL HAZARDOUS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COMBINATION OF STRONG GUSTY WINDS AND SNOWFALL WILL CONTINUE OVER
THE COLORADO MOUNTAINS INTO FRIDAY MORNING.
ANOTHER STORM SYSTEM WILL BRING MORE SNOWFALL AND GUSTY WINDS
MAINLY TO THE MOUNTAINS DURING THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF WIND DAMAGE OR SIGNIFICANT SNOWFALL TO THE
NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED.
High Wind, West Elk and Sawatch Mountains
- When
- January 18, 1:00 PM MST to January 19, 1:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Wind gusts of 50 to 77 mph were measured across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, January 18 to 20, 20122 deaths · 3 events
- Flooding in Oregon, January 18 to 27, 2012$20 million · 16 events
- Avalanche in Colorado, January 18, 20121 death · 1 event
- Winter Storm in Oregon, January 18 to 21, 2012$200,000 · 2 events
- Strong Wind in Vermont, January 18, 2012$98,000 · 16 events
- Winter Storm and Flooding in Utah, January 18 to 20, 2012$150,000 · 6 events
- Extreme Cold in North Dakota, January 18 to 20, 201236 events
- Extreme Cold in Minnesota, January 18 to 19, 201224 events
- Lake-Effect Snow and Cold in Michigan, January 18 to 20, 201221 events
- Extreme Cold in North Dakota, January 18 to 19, 201218 events
- High Wind in Wyoming, January 18 to 19, 201273 kt wind · 15 events
- Extreme Cold in South Dakota, January 18 to 19, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355528.